Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
176 Doctors are Online

Can antibiotics cause dry eyes and black floaters?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1995
Answered : 4036 Questions
I recently have taken a lot of antibiotics and developed what my dr said was an extensive fungal infection. It was bad enough that my jaw locked up. My tounge is full of thrush. I was taking tetracycline and flagyl. Recently I've noticed dry eyes and black floaters in the sun. Is this possibly related to the infection and should I be concerned? Dr has me on diflucan. Been on it three days so far.
Posted Mon, 23 Apr 2012 in Medicines and Side Effects
Answered by Dr. Pragnesh Vachharajani 59 minutes later

Thanks for posting query.

Antibiotics are used when ever there is infection in body. All the antibiotics work differently. This antibiotics when taken for longer period of time can also kill the normal flora of intestine and can lead to host of problems. This normal flora in intestine is important and do lots of functions for the body.

That is the reason why gastric discomfort is common after any antibiotic prolonged use. How ever the oral thrush that you had after taking this drugs is not common.

Oral thrush normally occurs in presence of poor oral hygiene, decreased body resistance due to illness or otherwise. Antibiotics can be a contributory factor not the sole cause.

The drug given to your for oral thrush is fine, the problem of having black floaters could be due to weakness.

There is no reason for concern for black floaters or dry eyes. Take plenty of fluids orally and keep taking light diet. Continue the anti fungal tablet as advised.

Please maintain good oral hygiene.

I hope this answers your query, I will be available for follow up.

Above answer was peer-reviewed by
Follow-up: Can antibiotics cause dry eyes and black floaters? 2 hours later
Thank you for your response. I had a terrible virus several weeks proceeding this as well as an allergic reaction to bactrim. My white blood cells are just starting to go back up. I have just started menstrual spotting this week after having my regular cycle only a little over a week ago. Is this something that happens after illness? I have also stopped my regular birth control pill due to the thrush. All my blood tests have come back good as of today.
Answered by Dr. Pragnesh Vachharajani 9 hours later

Good to hear from you again.

After any major or prolonged minor illness menstrual irregularity can be there.As you have also stopped taking birth control pills this can also happen.

Please take care about contraception as you are off the pill now.

Please take anti fungal tablets as advised.

Try to improve your general healthy by good food,plenty of liquids,more of fruits and vegetables.Your doctor may even give some vitamin supplements for time being.

There is no reason for worry,please avoid eating heavy foods.It is good that your blood reports are back to normal now.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor